When considering post-combat injuries in veterans, PTSD, missing limbs, and brain damage may come to mind. Hearing loss, though, may not often come to mind. Check out these 5 surprising facts about hearing loss among veterans to learn more

  • The number one injury soldiers suffer from combat is loss of hearing. Hearing loss is even more common than PTSD (post-traumatic stress disorder). Severe hearing loss is commonly caused by bomb detonations and general military and combat noise. Improvised explosive devices, loud weapons, and other sounds such as the engines of ships, planes, and tanks can cause tinnitus and temporary to permanent loss of hearing. Veterans of the post-9/11 conflicts are the most affected population in terms of hearing loss. In fact, 414,000 post 9/11 soldiers have come home with some form of tinnitus or hearing loss.
  • Soldiers are more likely to suffer hearing damage than civilians. – The CDC (Center for Disease Control) estimates that soldiers are 30 percent more likely to lose their hearing than civilians. Additionally, post-911 soldiers were actually four times more likely to lose their hearing than civilians.
  • It may be that recent combat soldiers are likelier to lose their hearing than veterans of past conflicts. – Since IEDs (improvised explosive devices) have become more commonplace and weapons become bigger and louder, more soldiers are losing their hearing. Intensely loud field generators, bombs such as ‚Äúbunker busters and even modern helicopters can cause hearing impairment if soldiers don’t take precautions.
  • Many veterans suffering from hearing impairment don’t seek medical help right away. – According to experts, many soldiers with hearing loss or tinnitus choose to live with the problem, rather than getting help. Astoundingly, it takes an average of 7 years for a person to get help for hearing damage.
  • Severe tinnitus may be eased, thanks to advances in neuroscience. – Tinnitus cannot be cured completely at this time. However, it’s severity may be linked to maladies caused by serotonin loss, such as depression, sleeplessness, and anxiety. Tinnitus therapies combined with antidepressants have aided some veterans who are chronic sufferers of tinnitus.


Call Now
Find Location